Adverse drug reactions associated with global cognitive impairment in elderly persons

E. B. Larson, W. A. Kukull, D. Buchner, B. V. Reifler

Research output: Contribution to journalArticle

Abstract

Adverse drug reactions causing cognitive impairment are an important problem in the elderly. Thirty-five patients with adverse drug reaction were identified among more than 300 patients evaluated for cognitive impairment and compared with patients without adverse drug reaction. Sedative hypnotic agents, especially long-acting benzodiazepines, were the commonest drugs associated with cognitive impairment in this population. The number of drugs used, use of sedative hypnotics and antihypertensives, and falling were strongly associated with adverse reactions in logistic regression analyses. The relative odds of an adverse reaction associated with cognitive impairment increased as the number of prescription drugs increased, exceeding 9.0 for patients taking four or more prescription drugs. Adverse drug reactions are an important source of excess morbidity in patients with dementia or suspected dementia. Strategies that could minimize this problem include a high index of suspicion, drug-free trials in suspected cases, and careful monitoring of drug therapy.

Original languageEnglish (US)
Pages (from-to)169-173
Number of pages5
JournalAnnals of internal medicine
Volume107
Issue number2
DOIs
StatePublished - Jan 1 1987

    Fingerprint

ASJC Scopus subject areas

  • Internal Medicine

Cite this